When is it safe to give blood before and after diving? Andy
The simple answer is: do not dive in the 24 hours before or after giving blood. After donation you lose red blood cells, which carry oxygen around the body, and also plasma, which is fluid.
It takes weeks before the lost red cells are replaced, though only top athletes notice the minor reduction in performance. However, the reduced fluid volume does affect blood pressure and exercise performance, so we need to replace that fluid before we dive.
As long as you drink plenty in the 24 hours after blood donation, the fluid will be replaced.
After diving, it is best to wait 24 hours before giving blood, because we don't know what the effect will be on nitrogen elimination. If a diver gave blood on the same day as a dive and got symptoms around that time, one might be uncertain as to the cause.
I have a raised cholesterol level and a family history of heart disease, so my GP is thinking of prescribing one of the cholesterol-lowering drugs. He also suggests that I take junior aspirin. Will these drugs cause any problem with diving? Ian
There is not a lot of research into cholesterol-reducing drugs in divers, but so far as we know, these can be taken safely in the air-diving range (to 50m). Aspirin has been around for a long time, and we are sure it is safe for divers in the same depth range.
Is it safe to scuba dive while still breast- feeding? Kay
Yes, but not at the same time!
Side-effects of malaria drug
What is your opinion of taking mefloquine and diving? Is it safe? Carole
Increasingly, divers visit areas of the world where contracting malaria is a risk, and it is important to take appropriate drugs to reduce that risk, as the condition is potentially fatal. No anti-malarial is guaranteed to provide 100 per cent protection, but it greatly reduces the chance of being infected.
We need to take a drug to which local parasites are not resistant, and check with a medical expert on which is the best one to take for the area we are visiting.
All drugs have side-effects, and this is true of mefloquine (tradename Lariam), which is one anti-malarial.
Occasionally it has been reported to cause neurological and psychological problems in divers, including convulsions, confusion, behavioural disturbance and dizziness.
Clearly such symptoms under water would be dangerous and, after a dive, might lead to an incorrect diagnosis of neurological decompression illness.
The difficulty is in judging in each case whether the benefits outweigh the risk, but usually if you are going to an area where mefloquine is the recommended anti-malarial, it's safer to take it than to risk becoming infected.
Don't forget that you can derive added benefits by avoiding mosquito bites through the use of insect repellents, mosquito nets and so on.
Depression and diving
My buddy is taking Sertraline for depression. What effects does this produce at depth or post-dive? JR
Sertraline is a relatively new drug used to treat depression. We know little about its effects on divers (though there are some doctors interested in this area of research) and cannot give any assurance that it is safe for divers.
We also need to consider whether the disease for which a drug is taken, in this case depression, is compatible with diving. There are concerns that people suffering from depression react slowly to adverse situations, and certainly anyone with significant levels of depression should not dive.
My son, aged 12, has Thalassaemia minor. Can he dive? George
There are two issues here, and the first is the blood disease itself. Red blood cells contain haemoglobin, the chemical which carries oxygen and gives blood its colour. Haemoglobin consists of more than one type of haemoglobin, and Thalassaemia minor is the result of inheriting an impaired production of one of the forms.
It causes mild anaemia and is more common in people of Mediterranean ancestry, though it should not present a major problem when diving.
The second issue is the age of the lad. Clearly some children are more mature than others. When children dive, they and their parents should be fully informed about the risks. Unfortunately, we have too little data to be sure that there are no special risks in children.
The decision to let children dive places special responsibilities on clubs, instructors and parents.
Ringing in my ears
I have tinnitus. Will this prevent me from diving? Cecilia
Tinnitus is not a disease, but a symptom. Its presence means that there is a problem in the ear.
Some ear diseases which cause tinnitus represent a bar on diving, others do not. Before you know whether you have an ear condition that will prevent diving, you need to have your ears examined by a specialist ear, nose and throat surgeon.
I have recently been diagnosed with thyrotoxicosis and would like to know whether this will affect my diving. I have not started treatment yet, but am waiting to see a specialist. Julia
Thyrotoxicosis is the result of an overactive thyroid gland. This produces too many thyroid hormones, which results in an increased metabolism.
Affected patients are often over-active, nervous, lose weight despite eating a lot, get palpitations, etc.
It is important to have this treated to get the gland back to normal activity, because in the long run it can cause damage to the body.
Untreated, it can lead to high oxygen consumption, which in a diver might mean high air consumption and also high carbon dioxide production. Once the thyroid is brought back under control, there should not be any special problems while diving.
Fits by night
I have been told I have night epilepsy and prescribed tegretol. Can I dive? SG
The concern is that epileptics might have a fit under water and drown. It is believed that those who have fits only during sleep, a condition called nocturnal epilepsy, are at less risk than those who have fits while awake, but each case needs careful consideration.
Frequency of fits, when the last one occurred, the precipitating causes and medication all have to be taken into account. There is concern that many drugs used to prevent fits might precipitate nitrogen narcosis, so in the UK, if you take drugs like tegretol you are advised not to dive.
Dr Peter Wilmshurst has been a qualified doctor for over 25 years. He has served on the BSAC Medical Committee since 1977 and also advises the HSE on diving.
Keep your queries coming
Submit them, marked "Medical Questions":
by letter, addressed to Diver, or by fax on 020 8943 4312
on Divernet's Medical Q&A page. This can also bring you rapid responses from other readers (though these should of course be treated with caution).
We regret that questions cannot be answered on the telephone or, generally speaking, replied to individually.